Mathematische Zeitschrift

, Volume 270, Issue 3–4, pp 659–698

Geodesic flows and Neumann systems on Stiefel varieties: geometry and integrability


DOI: 10.1007/s00209-010-0818-y

Cite this article as:
Fedorov, Y.N. & Jovanović, B. Math. Z. (2012) 270: 659. doi:10.1007/s00209-010-0818-y


We study integrable geodesic flows on Stiefel varieties Vn,r = SO(n)/SO(nr) given by the Euclidean, normal (standard), Manakov-type, and Einstein metrics. We also consider natural generalizations of the Neumann systems on Vn,r with the above metrics and proves their integrability in the non-commutative sense by presenting compatible Poisson brackets on (T*Vn,r)/SO(r). Various reductions of the latter systems are described, in particular, the generalized Neumann system on an oriented Grassmannian Gn,r and on a sphere Sn−1 in presence of Yang–Mills fields or a magnetic monopole field. Apart from the known Lax pair for generalized Neumann systems, an alternative (dual) Lax pair is presented, which enables one to formulate a generalization of the Chasles theorem relating the trajectories of the systems and common linear spaces tangent to confocal quadrics. Additionally, several extensions are considered: the generalized Neumann system on the complex Stiefel variety Wn,r = U(n)/U(nr), the matrix analogs of the double and coupled Neumann systems.

Mathematics Subject Classification (2000)

17B80 53D25 70H06 70H33 70H45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Department de Matemàtica IUniversitat Politecnica de CatalunyaBarcelonaSpain
  2. 2.Mathematical Institute SANUSerbian Academy of Sciences and ArtsBelgradSerbia

Personalised recommendations